MAUDE Adverse Event Report: PENUMBRA, INC. LANTERN DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. LANTERN DELIVERY MICROCATHETER; DQY
Catalog Number PXSLIMLAN150T90
Medical Device Problem Codes Mechanical Problem (1384); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/24/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2017-02028, 3005168196-2017-02029, 3005168196-2017-02030, 3005168196-2017-02040.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using lantern delivery microcatheters (lanterns), ruby coils and pod packing coils (podjs).During the procedure, the physician placed an unknown manufacturer's 5f guide catheter in the target vessel, then advanced a lantern through the catheter.It was reported that the tip of the lantern was inside the aneurysm but very close to the tip of the guide catheter.The lantern was then manually flushed and a ruby coil was successfully deployed and detached without any issue.While attempting to advance a new ruby coil through the lantern, the physician experienced resistance and subsequently, the ruby coil became stuck inside the lantern.Therefore, the physician decided to remove the lantern and ruby coil altogether.The physician then advanced a new lantern into the target vessel and used a continuous flush this time.However, while attempting to advance two podjs through the new lantern, resistance was encountered and subsequently, the podjs became stuck inside the new lantern.Therefore, the lantern and both coils were removed.The procedure was completed using the same guide catheter, a non-penumbra microcatheter, five ruby coils and three podjs.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
There was no damaged observed on the second returned delivery microcatheter lantern (lantern).Evaluation of the returned lantern revealed multiple ovalizations on the distal 5cm of the catheter.These damages were likely caused by advancing the device against resistance.If a guidewire is not used this type of damage is more likely to occur.A demonstration coil was advanced through the returned lantern without issue.If the lantern ovalizations were temporarily ovalized to further extent, they may have contributed to the resistance experience while advancing ruby coils during the procedure.Evaluation of the first returned ruby coil revealed the embolization coil was detached and the pusher assembly was kinked and fractured.These damages were likely a result of forcefully advancing the device against resistance.If the pusher assembly becomes fractured it will allow the pull wire to retract from the ddt, effectively detaching the embolization coil.Further evaluation revealed damaged sections on the embolization coil.These damages were likely a result of repeated manipulation when the coil was stuck protruding from the catheter tip.There was no damage observed on the second lantern used in the procedure.A demonstration coil was advanced through the device without issue.Evaluation of the returned pod packing coils (podjs) revealed detached embolization coils.Both of the embolization coils were detached via sr wire fractures.This damage is likely a result of retracting the devices against resistance.If the embolization coil was partially out of the tip of the catheter it may have become pinned in a way that could have contributed to this resistance.Further evaluation revealed kinks on the pusher assembly.These were likely incidental and occurred during packaging for return to penumbra.Penumbra catheters and coils are inspected during in-process inspection and during quality inspection after manufacturing.This report is associated with mfr report numbers: 3005168196-2017-02028, 3005168196-2017-02029, 3005168196-2017-02030, 3005168196-2017-02040.

Brand Name
LANTERN DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7046503
Report Number3005168196-2017-02027
Device Sequence Number2037840
Product Code DQY
UDI-Device Identifier00814548016696
UDI-Public00814548016696
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K152840
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/25/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/13/2019
Device Catalogue NumberPXSLIMLAN150T90
Device Lot NumberF72065
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/23/2018
Initial Date Received by Manufacturer 10/25/2017
Supplement Date Received by Manufacturer03/20/2018
Initial Report FDA Received Date11/20/2017
Supplement Report FDA Received Date03/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR